My 3 Day Steroid Treatment - Part 3
Infusions 2 and 3
Well coming down the home stretch now. I'll take the infusions in order, mention some things I forgot to mention in Part 2 and save the last of the series to describe the CRASH and how my body handled it. That will probably take at least 2 days or so. Therefore there will be a little bit of a gap between Part 3 and Part 4.
My second infusion was most enjoyable. I was so energetic. I enjoyed eating a great big breakfast, even enjoyed cooking it! The energy lasted for well up to 8 hours before I realized I needed to take a break.
I felt so good I didn't even have to rush to take my Lyrica, which is what I use to control the nerve pain in my right leg. My pain feels like someone has taken a match to the main nerve running up my leg into my upper thigh. They light it and I have to wait until it burns itself out when it has no place else to travel. To say the burning hurts is an understatement. Many who suffer this type of neuropathyinclude people without MS, so I know you understand totally why it was so exciting to wait a few hours before having to use the Lyrica.
Another benefit I felt during yesterday's infusion #2 was an increased ability to swallow without choking. Food and drink flowed down much easier yesterday. It was exciting, as I have been having choking/swallowing difficulties for the last couple of months. Chewing with ease goes unappreciated until you lose it and then regain it!
Cognitive function has improved also. I am thinking more clearly and feeling more alert as though me and my brain are totally in sync.
A great surprise was to discover an improvement in my handwriting ability. The coordination it takes to write in an understandable manner is never quite understood until you can't do it. It's life a right-handed person trying to learn to write left-handed. I don't have trouble typing, but when it comes to handwriting, I resort to printing so that it is at least readable. Yesterday, for no apparent reason I switched back to cursive writing and said, "Hey, I can actually read this!" A little small blessing steroids gave me yesterday.
Side- Effects for Infusion #2
As for the side effects felt during the 2nd infusion. I have to mention the excessive sweating. Which is a side effect I will have to go back and add to my Part 2 article, as I forgot to mention it there. I don't sweat constantly, it just hits all of a sudden. It is most bothersome for me at night, as I'm winding down. Getting drenched just as you feel you might be ready to doze off totally wakes you up and you have to wait for it to end and start all over again. As soon as you are relaxed, it happens again and you start to wonder if you are going to be able to fall asleep. Finally it ends enough for you to sleep, but when you wake up, you feel the evidence that the sweating continued while you slept. So be prepared for that one, if you haven't used steroids before, or if it has been awhile.
The metallic taste makes drinking the water you need to drink harder. I should have remembered to buy lemons to add to the water. It would have helped. My dear hubby remembered my strong cravings and made sure I had my favorite popcorn to munch on. The salty cheesy taste actually cut the metallic taste. Have to remember that for the next time.
Oh and expect the metallic effects to be evident when you void your bladder. The body is working hard to get rid of it, so it is only natural it will come out in the urine. It can be alarming though if you aren't prepared for it. I had forgotten my urine would smell like metal.
The infusion line, taped to my left arm was much more bothersome during this second infusion. Its taped to your skin, the needle aggravates the vein and I just really wanted to take it out last night. The cotton sleeve you where to keep everything in place is a pain after two days. I kept it all together by reminding myself I only had one more day to go.
Infusion #3 - the Finale
It was with great excitement that I did my last infusion early this morning. 90 minutes later it was finally time to remove the tape, pull out the line, press gauze on it to stop the bleeding and gently rub the area to get the blood circulating again. SWEET RELIEF, needless to say.
I was surprised that all my energy was depleted this morning. I was back to feeling like I did during the first infusion. I could tell it was there, but the solu sure didn't do much for me. I'm thinking its so much for the body to handle by infusion #3. Three- thousand milligrams pumped into your system in just a 3 day span is a lot. The more it tries to get rid of the toxins, the more gets pumped in. I guess my body said, "Yo, enough already!"
On the up side though, I feel the bottom of my feet for the first time in months! My feet have been numb for so long, I thought they would never return to normal and I would just have to adjust. As I came down the steps after my infusion, I was met with this weird sensation and realized it was the sensation of feeling my feet underneath me. It was great! I enjoy it every single time I walk my steps. I don't know how long it will last so I want to savor the feeling today especially.
I notice I am very dehydrated today. I will have to drink much more water. I'm wondering if that is one of the reasons I'm so tired. I know solu dehydrates, so it would appear to make perfect sense. I've been very careful to eat fruit and veggies and I drink fruit juices and water, but from now until the crash is over, I will be concentrating on increasing my water intake.
About the insomnia. I was able to sleep for 6 hours last night, after the second infusion. It helped that I gave myself the infusion around 7:00 AM. I was asleep by midnight and woke up this morning at 6:00 AM. I assume I will be getting at least 6 more hours tonight as I end the solu treatment, but once the crash hits, I will have to wait and see if and how my sleeping changes, as my body tries to kick in and take over all the work the solu performed for the past 3 days.
I have noticed some increased light sensitivity again and some more slight headache pain. Again totally normal. My heart palpitations also returned but were not as intense. I hope it continues this way even through the crash.
Well I hope I remembered to cover all the ups and downs of infusions 2 and 3. If I remember something, I'll add it in as it comes.
I just want to thank you all for your comments and private e-mails about these articles. I am hoping to provide answers I always wanted when I was about to embark on some new adventure with MS. Your comments make me feel I have helped in that way and I appreciate all of them.
Coming Next - Part 4 - The Steroid Crash
Again, because the crash doesn't happen all at once, there will be a little lag time before I write this last part of the series. Hopefully it will not be too awful, but you never know until you go through it. It will be a good sign if the next article appears in a day or two, it will mean it is not going so badly. 3 days or more, means its the average crash that has me feeling exhausted and out of it. Lets hope for just a 1 or 2 day lag.
More by this Author
Insomnia is a side effect of steroid use. It can vary in its intensity and duration, but it is quite normal given the way steroids interact with our bodies.
As we contemplate the many achievements of the late Ms. Lena Horne and mourn her passing, those of us in the MS community may have felt particular admiration for her because of a report that she suffered from MS. One...
If you plan on buying a new car in the next couple of years, you need to know what lot rot is and how to detect it. The fact that hundreds of thousands of new cars have spent months and in some cases years sitting in...